Missouri, 2002

Hail in Missouri, May 1, 2002

May 1, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 1, 1:20 AM CST, 7 hours 35 minutes earlier.

Area forecast discussion, May 1, 1:20 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT WED MAY 1 2002

INTERESTING WEATHER SCENARIO TO PLAY OUT TODAY AND TONIGHT ACROSS
THE OZARKS.

CURRENTLY WAITING FOR CONVECTION TO DEVELOP ACROSS SOUTHEAST
KANSAS/SOUTHWEST MISSOURI.  PROFILERS SHOW 850 LOW LEVEL JET
BEGINNING TO SET UP OVER THE LAST SEVERAL HOURS ACROSS OKLAHOMA INTO
SOUTHERN KANSAS.  AT THE SURFACE...STATIONARY BOUNDARY ACROSS
CENTRAL MO WITH WARM FRONT TO THE SOUTH ACROSS ARKANSAS.  DEW POINTS
ACROSS THE CWA WERE IN THE LOW 60S...WHILE SOUTH OF THE WARM FRONT
IN THE UPPER 60S TO AROUND 70.  DENSE FOG HAS FORMED OVER THE AREA
IN SOUTHERN MISSOURI IN BETWEEN THE FRONTS...WHERE WEAK WIND FIELD
WAS OBSERVED...AND CLOUDS ALOFT HAVE PUSHED OUT OF THE AREA.  WE
ISSUED A DENSE FOG ADVISORY EARLIER AND WILL CONTINUE THIS UNTIL 9
AM.

LOOKS LIKE A COUPLE OF ROUNDS OF CONVECTION TODAY/TONIGHT ACROSS THE
CWA.  STILL EXPECT CONVECTION TO FIRE ACROSS SOUTHEAST
KANSAS/SOUTHWEST MISSOURI IN NEXT SEVERAL HOURS...WITH NOSE OF LOW
LEVEL JET INTO THE AREA.  CORFIDI VECTORS WOULD INDICATE MCS TO PUSH
DUE EAST ACROSS THE SOUTHERN CWA THIS MORNING.  HAIL WOULD BE THE
MAIN THREAT WITH THIS ELEVATED CONVECTION NORTH OF THE WARM FRONT.

MAIN QUESTION FOR THIS AFTERNOONS ROUND 2 WILL BE HOW MUCH CLEARING
WILL TAKE PLACE TO INCREASE THE INSTABILITY.  SURFACE LOW CURRENTLY
OVER SOUTHWEST KANSAS IS EXPECTED TO INTENSIFY AND PUSH EAST INTO
SOUTWHEST MISSOURI EARLY THIS AFTERNOON.  WARM FRONT SHOULD LIFT
NORTHWARD INTO SOUTHERN MISSOURI AFTER MCS PUSHES TO THE EAST OF THE
AREA BY LATE MORNING.  THIS WILL ALSO HELP BRING DEW POINTS UP INTO
THE UPPER 60S TO LOW 70S INTO SOUTHERN MISSOURI.  BELIEVE SOME
CLEARING WILL TAKE PLACE THIS AFTERNOON AS THE WARM FRONT MOVES
THROUGH...ESPECIALLY IN THE WESTERN CWA.  WILL HAVE THE WARMEST
TEMPERATURES IN THE WEST...AND THE COOLEST IN THE EAST.  IF CLEARING
TAKES PLACE...ATMOSPHERE WILL RAPIDLY DESTABILIZE...WITH AFTERNOON
CAPES FROM 4000-5000 J/KG EXPECTED.  WITH THE LOW MOVING INTO THE
AREA...WINDS WILL BEGIN TO BACK AND INCREASE THE SHEAR VALUES IN THE
LOWER LEVELS OF THE ATMOSPHERE.  WITH LOW TEMPERATURE/DEW POINT
DEPRESSION...ATMOSPHERE WILL BE FAVORABLE FOR SUPERCELLS AND
TORNADIC DEVELOPMENT LATE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY IN EASTERN HALF OF CWA.  SPC HAS HIGHLIGHTED
THIS AREA IN A MODERATE RISK FOR TODAY...AND WILL MENTION
POSSIBILITY OF SEVERE WEATHER IN ZONES.

COLD FRONT PUSHES THROUGH THE CWA TONIGHT AS NORTHERN STREAM WAVE
DIGS SOUTH INTO THE UPPER MISSISSIPPI VALLEY.  CONVECTION WILL BE
ONGOING AHEAD OF THE FRONT WHICH SHOULD MOVE THROUGH THE ENTIRE CWA
BY 12Z.  HIGH PRESSURE THEN BUILDS INTO THE AREA ON THURSDAY WITH
UPPER LEVEL LOW SHIFTING INTO THE GREAT LAKES.  MUCH COOLER AIR
MOVES INTO THE AREA AT 850...AND SHOULD ONLY SEE HIGHS REACH THE
UPPER 50S TO LOW 60S.

NEXT CHANCE OF CONVECTION LOOKS TO BE SATURDAY NIGHT INTO SUNDAY
WHEN ANOTHER MCS EXPECTED TO DEVELOP OVER AR/S MO.  LOOK FOR TEMPS
TO MODERATE TO MORE NORMAL READINGS UNTIL THEN.

ISC TEMPERATURE GRIDS ALREADY SENT.  HOPE TO HAVE THE FULL SET BY 3
AM CDT.

.SGF...
MO...DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES MOZ077...
MOZ079>082...MOZ088>098...MOZ101>106.

KS...DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES KSZ097...KSZ101.

LINDENBERG

In the hours before

Special weather statement, May 1, 4:04 AM CST, 4 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT WED MAY 1 2002

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

* HAZARDOUS WEATHER THREATS...

DENSE FOG
DAMAGING WIND
LARGE HAIL
TORNADOES

* THREAT AREA AND TIMING...

DENSE FOG THROUGH THE MORNING MAINLY SOUTH OF A NEVADA TO SALEM LINE.

SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE AREA...MAINLY THIS
AFTERNOON AND EVENING.

* DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS
SOUTHERN MISSOURI NORTH OF A WARM FRONT.  THESE THUNDERSTORMS WILL
PUSH TO THE EAST OF THE AREA BY MIDDAY.  A SURFACE LOW WILL PUSH
EAST OUT OF KANSAS INTO WESTERN MISSOURI...WHILE A WARM FRONT WILL
LIFT NORTH OUT OF ARKANSAS INTO MISSOURI.  THE ATMOSPHERE IS
EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES
WARM INTO THE UPPER 70S TO LOW 80S...AND DEW POINTS SOUTH OF THE
WARM FRONT CLIMB INTO THE UPPER 60S TO LOW 70S.  LOW LEVEL
DIRECTIONAL SHEAR WILL ALSO INCREASE AS THE WINDS NEAR THE GROUND
BEGIN TO SWITCH TO THE SOUTHEAST AS THE SURFACE LOW APPROACHES.
THERE WILL BE A CHANCE FOR SUPERCELL THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND TORNADOES POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING...
ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD TO BRANSON LINE.

* EXTENDED OUTLOOK...

A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING COOLER
AND DRIER AIR TO THE OZARKS FOR THE NEXT COUPLE OF DAYS.  NO
HAZARDOUS WEATHER IS EXPECTED.
Special weather statement, May 1, 5:00 AM CST, 3 hours 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED MAY 1 2002

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

* HAZARDOUS WEATHER THREATS...

DENSE FOG
DAMAGING WIND
LARGE HAIL
TORNADOES

* THREAT AREA AND TIMING...

DENSE FOG THROUGH THE MORNING MAINLY SOUTH OF A NEVADA TO SALEM LINE.

SEVERE THUNDERSTORMS POSSIBLE OVER THE ENTIRE AREA...MAINLY THIS
AFTERNOON AND EVENING.

* DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS
SOUTHERN MISSOURI NORTH OF A WARM FRONT.  THESE THUNDERSTORMS WILL
PUSH TO THE EAST OF THE AREA BY MIDDAY.  A SURFACE LOW WILL PUSH
EAST OUT OF KANSAS INTO WESTERN MISSOURI...WHILE A WARM FRONT WILL
LIFT NORTH OUT OF ARKANSAS INTO MISSOURI.  THE ATMOSPHERE IS
EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES
WARM INTO THE UPPER 70S TO LOW 80S...AND DEW POINTS SOUTH OF THE
WARM FRONT CLIMB INTO THE UPPER 60S TO LOW 70S.  LOW LEVEL
DIRECTIONAL SHEAR WILL ALSO INCREASE AS THE WINDS NEAR THE GROUND
BEGIN TO SWITCH TO THE SOUTHEAST AS THE SURFACE LOW APPROACHES.
THERE WILL BE A CHANCE FOR SUPERCELL THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING WITH LARGE HAIL AND TORNADOES POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING...
ESPECIALLY EAST OF A WARSAW TO SPRINGFIELD TO BRANSON LINE.

* EXTENDED OUTLOOK...

A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING COOLER
AND DRIER AIR TO THE OZARKS FOR THE NEXT COUPLE OF DAYS.  NO
HAZARDOUS WEATHER IS EXPECTED.
Local storm report, May 1, 8:41 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 AM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 AM    MOODY                     MO   .75 INCH HAIL
05/01/02   HOWELL                         REPORTED BY MOODY POST
                                          OFFICE.
Special weather statement, May 1, 8:42 AM CST, 13 minutes before
MOZ056>058-069>071-081>083-091-092-096>098-105-106-012100-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 193...IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

CAMDEN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER...
MORGAN...OREGON...OZARK...PHELPS...PULASKI...SHANNON...TEXAS...
WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH...
ROLLA AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER

The radar

The Springfield radar (KSGF), 163 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
May 1, 8:55 AM CST
Where
Howell County, Lanton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -91.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293899.